What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 2:33 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 22, 2:33 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
333 PM EDT Sat Jul 22 2017
.SYNOPSIS...
A cold front will cross overhead during tonight into Sunday,
which should spark showers and thunderstorms. This front should
pass south of our region by Monday. High pressure will arrive
to bring slightly cooler conditions by the middle of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 330 PM EDT Saturday...
Scattered showers and thunderstorms have developed along the
southern Blue Ridge, while the vast majority of the convection
along the cold front to our north has remained well north of
the CWA. SPC has a marginal risk of severe weather south of I-64
and a slight risk to the north. The latest high resolution
models only clip areas north of I-64 later this evening. The
heat and humidity has been impressive so far in the Piedmont
with heat indices crossing into the 100-105 degree range at this
time. Highs were bumped upward, especially in the Roanoke
Valley as ROA is going for it in terms of a 100-degree high.
Shower and thunderstorm coverage should remain scattered through
the night as the cold front pushes southward over the CWA. High
resolution models do hint at another round of convection
arriving west of I-77 by early Sunday morning. Therefore,
chance POPs were kept throughout most of the CWA tonight. Cloud
cover from upstream convection could limit high temperatures
from climbing as high by Sunday afternoon compared to Saturday
afternoon. Still, it will be quite hot and humid, and the cold
front may reach the VA/NC border by the afternoon. This
situation should allow enough instability and lift for more
scattered showers and thunderstorms to develop in this area
toward the evening.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Saturday...
For Sunday evening, weather forecast models are hinting at a line of
thunderstorms entering our far western Virginia/northern North
Carolina counties during late evening as an upper level disturbance
passes overhead. Believe any storms would diminish in intensity
quickly as they cross the ridges and move into downslope flow. Have
introduced a period of higher rain chances across the west for the
possibility of this system, however admit that confidence of the
occurrence/timing/location of any organized line of storms moving in
from the west is marginal. The coming overnight forecast shift will
have the benefit of an updated set of models to have a look at and
will make adjustments to these rain chances accordingly. Outside of
these storms, convection is expected to diminish after sunset with
the loss of daytime heating.
Widely scattered showers and thunderstorms can be expected for
Monday despite a cold front approaching from the northwest. Slightly
drier air and stronger northwest wind flow will help to inhibit
convective development, though those storms which do develop may
pulse up to strong/severe intensity for brief periods of time,
capable of producing localized damaging winds. The cold front will
enter the southeast West Virginia counties during late Monday
evening, and gradually loose momentum as it continue south across
our area.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1230 PM EDT Saturday...
Looking to Tuesday, long-range weather models are indicating that
the cold front may not pass completely across our forecast region,
possibly stalling near the Virginia-North Carolina border as high
pressure shifts from the Great Lakes toward New England. Will hold
close to the previous forecast of a higher chance of spotty
afternoon showers/storms south of Highway 460...closer to the front.
Passage of high pressure off the coast on Wednesday will bring
cooler easterly windflow to the mid-Atlantic, resulting in likely
the coolest afternoon temperatures of the week. Upslope wind flow
will make for the best chances of shower/thunderstorm activity
across the mountains.
Winds will shift more southerly by Thursday, resulting in a return
of warmer temperatures and higher humidity, and greater coverage of
afternoon showers/storms, more so across the mountains. A cold front
will slowly make its way across the mid Atlantic on Friday and
Saturday, again resulting in scattered showers and thunderstorms
both days, a few of which may become severe for brief periods of
time.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 210 PM EDT Saturday...
Scattered showers and thunderstorms will continue to develop
over the remainder of the afternoon. The most organized
convection should stay to the north, but the chances are good
enough to keep VCTS for all TAF sites except DAN. Confidence is
not high enough yet to mention thunder more strongly, but
amendments will be made if needed through the afternoon.
Otherwise, VFR conditions should persist outside of the showers
and thunderstorms. There is a threat for severe weather, so
turbulence will be an issue this afternoon.
Another cluster of showers and thunderstorms could arrive
overnight toward early Sunday morning near BLF and LWB, but
confidence is too low to mention in the TAFs at this point. High
clouds from convective debris upstream and a breeze through the
night in the mountains will not permit fog to form. Scattered
low clouds were kept for BLF and LWB due to the potential for
MVFR ceilings. Ceilings and visibilities should be VFR during
the day with winds starting to gust from the west just past 18Z
on Sunday afternoon.
Aviation Extended Discussion...
Confidence is growing for the potential of a rather active
period for Sunday afternoon and Sunday night. A cold front will
be passing overhead, which should spark clusters of showers and
thunderstorms. The models shift the front toward North Carolina
by Monday with the potential for convection developing in the
afternoon along the VA/NC border. However, most locations should
remain VFR outside of the convection. Another cold front could
push some of the moisture eastward by Tuesday, but high pressure
may possibly wedge southward on Wednesday to create the
possibility for MVFR/IFR ceilings. Conditions should return to
VFR by Thursday as the weak wedge erodes quickly.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ044>047-058-
059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...NF
LONG TERM...NF
AVIATION...PWHazardous weather outlook, Jul 22, 3:04 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
404 AM EDT Sat Jul 22 2017
NCZ001>004-018>020-VAZ007-009>017-022-032-033-043-WVZ042-230800-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Henry-Mercer-
404 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
A few thunderstorms this afternoon and evening could become severe.
Isolated wind damage is the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few strong to severe thunderstorms will be possible Sunday.
Primary threats will be large hail and damaging wind gusts.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, especially Sunday.
VAZ045>047-230800-
Campbell-Appomattox-Buckingham-
404 AM EDT Sat Jul 22 2017
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, there is a slight risk of severe thunderstorms this
afternoon and evening. Damaging winds is the primary threat, with
isolated large hail also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few severe thunderstorms are possible again Sunday into Sunday
evening. Damaging winds and large hail are the primary threats.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and Sunday.
VAZ018>020-023-024-034-035-WVZ043-044-507-508-230800-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
404 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The main threat will be damaging winds, with isolated large
hail also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few strong to severe thunderstorms will be possible Sunday.
Primary threats will be damaging winds and large hail.
Also, if clusters of thunderstorms move over the same area, localized
flash flooding will be possible Sunday.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and Sunday.
NCZ005-006-VAZ044-058-059-230800-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
404 AM EDT Sat Jul 22 2017
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, a few thunderstorms later this afternoon into tonight
may become severe. Isolated damaging winds are the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms again Sunday will develop with some becoming strong to
severe. The main threat would be damaging winds, with isolated large
hail possible.
In addition, heat index values will be close to 105 degrees Sunday
afternoon.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, especially Sunday.
In the hours before
Special weather statement, Jul 22, 1:15 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT SAT JUL 22 2017
VAZ017-033-221845-
Franklin-Floyd-
215 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...
At 214 PM EDT, a strong thunderstorm was located near Check, moving
east at 20 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.
Locations impacted include...
Rocky Mount...
Floyd...
Ferrum...
Terrys Fork...
and Endicott.
LAT...LON 3679 8002 3682 8007 3683 8008 3684 8007
3685 8008 3685 8010 3687 8023 3687 8024
3690 8033 3708 8026 3703 7986 3682 7994
3683 8000 3679 8001
TIME...MOT...LOC 1814Z 288DEG 18KT 3698 8021
MBSSpecial weather statement, Jul 22, 1:16 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT SAT JUL 22 2017
NCZ019-221845-
Wilkes-
216 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...
At 216 PM EDT, a strong thunderstorm was located over Elkville,
moving east at 15 mph.
Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are possible with this storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
and Cricket.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3609 8147 3610 8148
3618 8148 3619 8146 3621 8095 3606 8096
3604 8104 3603 8106 3604 8114 3603 8117
3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1816Z 272DEG 15KT 3610 8139
MBSSpecial weather statement, Jul 22, 1:21 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT SAT JUL 22 2017
VAZ022-033-221845-
Franklin-Roanoke-
221 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROANOKE AND NORTH CENTRAL FRANKLIN COUNTIES AND THE SOUTHERN
CITY OF ROANOKE...
At 221 PM EDT, a strong thunderstorm was located near Poages Mill,
moving east at 20 mph.
Winds in excess of 40 mph...pea size hail...and very heavy rainfall
are possible with this storm.
Locations impacted include...
Roanoke...
Boones Mill...
Poages Mill...
Cave Spring...
and Glenvar.
LAT...LON 3726 8007 3725 8004 3726 8002 3724 7985
3724 7984 3723 7984 3723 7985 3722 7984
3709 7986 3718 8018 3727 8016
TIME...MOT...LOC 1821Z 281DEG 18KT 3721 8010
MBSSpecial weather statement, Jul 22, 1:39 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
239 PM EDT SAT JUL 22 2017
NCZ003-004-VAZ016-032-221915-
Stokes-Surry-Patrick-Carroll-
239 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...
At 239 PM EDT, a strong thunderstorm was located over Cana, moving
east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Stuart...
Fancy Gap...
and Francisco.
LAT...LON 3654 8077 3671 8070 3664 8024 3638 8034
TIME...MOT...LOC 1839Z 287DEG 12KT 3661 8065
MBS
Special weather statement, Jul 22, 1:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT SAT JUL 22 2017
VAZ033-043-044-221915-
Henry-Franklin-Pittsylvania-
250 PM EDT SAT JUL 22 2017
...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES...
At 249 PM EDT, strong thunderstorms extended from near Ferrum to
near Union Hall. Movement was east at 20 mph.
Winds in excess of 40 mph...small hail...and very heavy rainfall are
possible with these storms.
Locations impacted include...
Penhook...
Sydnorsville...
Snow Creek...
Sago...
and Pittsville.
LAT...LON 3678 7965 3700 7935 3701 7981 3688 8007
TIME...MOT...LOC 1849Z 270DEG 18KT 3690 7996 3697 7971
MBS
Special weather statement, Jul 22, 2:19 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT SAT JUL 22 2017
NCZ003-004-VAZ016-032-221945-
Stokes-Surry-Patrick-Carroll-
319 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...
At 318 PM EDT, strong thunderstorms were located near Cana, moving
east at 25 mph.
Wind gusts up to 50 mph...small hail...and very heavy rainfall are
possible with this storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Francisco...
Ararat...
and Cana.
LAT...LON 3646 8073 3664 8073 3666 8029 3639 8032
TIME...MOT...LOC 1918Z 274DEG 21KT 3655 8065
MBS